Join Now!      Login

Whole Person Wellness Program
 
healthy.net Wellness Model
Skip Navigation Links
 
 
FREE NEWSLETTER
   
   
   
 
Health Centers
Key Services
 
Medicial Mistakes?
How many people each year suffer some type of preventable harm that contributes to their death after a hospital visit?
from 46,000 to 78,000
from 78,000 to 132,000
from 132,000 to 210,000
from 210,000 to 440,000

 
 
 What Doctors Don't Tell You: Nosebleed 
 
What Doctors Don't Tell You © (Volume 13, Issue 8)
Q My 59-year-old husband was prescribed Flixonase, an aqueous nasal spray for his asthma and sinus problems. After about 18 months, he started getting nosebleeds. His GP told us that the cause was nasal polyps and that the Flixonase would help clear it up. But the nosebleeds only got worse. The GP tried to cauterise the blood vessels in my husband’s nose, but it didn’t work. However, when my husband stopped using Flixonase, the bleeding stopped.

He’s now on prednisolone to clear the mucus from his nose, but I worry about the side-effects of steroid-based drugs. He’s recently had to have a hip replacement - could this have been caused by the steroids?

His medical problems started 17 years ago, when he was prescribed Tenormin for high blood pressure. We both feel it brought on the asthma, which has dogged him ever since. - AC, via e-mail

A Sadly, your instincts appear to be right on almost all counts. Let’s start with your husband’s original problem - the asthma symptoms. Could they have been brought on by Tenormin? Unquestionably, yes.

Tenormin is a relatively old drug that was first marketed over 20 years ago as a solution to a range of heart problems: angina, irregular heartbeat and high blood pressure - which was why your husband’s GP prescribed it, no doubt along with a glowing recommendation.

However, what the GP may not have told him is that Tenormin’s major active ingredient, the beta-blocker drug atenolol, has some serious side-effects - chief among which are 'asthma-like symptoms and bronchospasm' (Medicines, The Comprehensive Guide, 1997). So severe is the side-effect that the drug is considered too dangerous to be prescribed to asthmatics as it causes 'significant reductions in . . . pulmonary function' (J Cardiovasc Pharmacol, 1986; 8 [Suppl 4]: S105-8).

It is probable, therefore, that your husband developed asthma as a direct result of taking Tenormin. What did his doctor do? Prescribe another drug to combat the asthma symptoms. And presumably because your husband also had sinus problems, he was given Flixonase in nasaldrop form, a medication usually prescribed for ‘nasal obstruction’.

The active ingredient in Flixonase is fluticasone propionate, a powerful steroid-based drug. Its side-effects include dryness and irritation of the nose and throat, headache, skin rash, swelling of face and tongue, bronchospasm and even anaphylactic shock. When given via the nose, the drug can cause nasal ulceration and septal perforation, although this is claimed to be 'extremely rare' (The Medicines Compendium, 2002). Your husband appears to have been one of those rarities.

He was then prescribed prednisolone, a powerful anti-inflammatory drug normally given for rheumatic and allergic conditions. As you know, this is a corticosteroid drug and, therefore, comes with major side-effects, including diabetes, avascular necrosis, muscle wasting, peptic ulcers and osteoporosis.

It’s the lattermost side-effect that is the most worrying, given your husband’s recent hip replacement - and you’re right to consider a causal connection. A recent study has shown that high-dose prednisolone causes a significant loss of bone mineral density, leading to 'an increased risk of fracture' (Osteoporos Int, 2002; 13: 650-6).

Indeed, Flixonase, the drug your husband was previously prescribed, is also a corticosteroid. So he had obviously been exposed to the risk of osteoporosis for years.

In this context, it’s worth quoting the preamble to a recent authoritative review of the damaging effects of corticosteroids (Proc Natl Acad Sci USA, 2002; 99: 4574-9): 'Bone loss and concomitant fractures of the vertebrae and hip are common clinical consequences of corticosteroid (CS) treatment for inflammatory conditions (Lukert B, in Marcus R, Feldman D, Kelsey J, eds, Osteoporosis, New York: Academic, 1996: 801-20). The overall incidence of osteopenia [an abnormal loss of bone mass] induced by treatment with CS for a period of less than six months is approximately 50 per cent (Gulko PS, Mulloy AL, Clin Exp Rheumatol, 1996; 14: 199-206). Besides bone loss, CS treatment is known to have multiple other skeletal implications and thus represents a major public health problem.'

Your husband is just one of the many victims of that 'major health problem' - in his case, all stemming from an initial diagnosis of high blood pressure, the prescription of a powerful drug and a GP’s inability to differentiate a side-effect from a real condition. Sadly, our postbag reveals that drug side-effects are frequently the cause of many serious conditions, something that GPs in particular seem to be unaware of.

This state of affairs is even acknowledged by the medical establishment. Scores of studies have testified to GP ignorance, with complaints of 'continued prescribing of inappropriate drugs in general practice' and the consequent 'human, clinical, and economic burden of drug-related morbidity' (Int J Qual Health Care, 2002; 14: 183-98).

 Comments Add your comment 

 About The Author
What Doctors Don't Tell You What Doctors Don’t Tell You is one of the few publications in the world that can justifiably claim to solve people's health problems - and even save lives. Our monthly newsletter gives you the facts you won't......more
 
 From Our Friends
 
 
 
Popular & Related Products
 
Popular & Featured Events
Wellness Inventory Certification Training
     September 16-December 16, 2014
     Teleclass, CA USA
 
Additional Calendar Links
 
Stevia Products & Info
 
Dimensions of Wellness
Wellness, Breathing, dimension!

Home       Wellness       Health A-Z       Alternative Therapies       Find a Practitioner       Healthy Products       Bookstore       Wellness Inventory
Healthy Kitchen       Healthy Woman       Healthy Man       Healthy Child       Healthy Aging       Wellness Center       Nutrition Center       Fitness Center
Free Newsletter      What Doctor's Don't Tell You      Stevia.com      Discount Lab Tests      First Aid      Global Health Calendar      Privacy Policy     Contact Us
Disclaimer: The information provided on HealthWorld Online is for educational purposes only and IS NOT intended as a substitute for professional medical advice, diagnosis, or treatment. Always seek professional medical advice from your physician or other qualified healthcare provider with any questions you may have regarding a medical condition.
Are you ready to embark on a personal wellness journey with our whole person approach?
Learn More/Subscribe
Are you looking to create or enhance a culture of wellness in your organization?
Learn More
Do you want to become a wellness coach?
Learn More
Free Webinar